[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1978

Diphtherial StomatitisA Complication of Immunosuppressive Therapy

Author Affiliations

Sheldon Deluty

From the Department of Dermatology, St Vincent's Hospital, New York (Dr Zizmor), and Columbia University College of Physicians and Surgeons, New York (Mr Deluty).

Arch Dermatol. 1978;114(11):1711. doi:10.1001/archderm.1978.01640230083026
Abstract

D iphtheria is an acute infectious and communicable disease, caused by toxigenic strains of the Gram-positive rod Corynebacterium diphtheriae. The following discussion presents the unusual case of a patient, substantially older than the age group with which diphtheria is usually associated, who contracted the disease as a result of treatment he was receiving for a totally unrelated condition.

Report of a Case  On Jan 1, 1977, a 44-year-old man, who was being treated with 75 mg of prednisone per day for disseminated ocular histoplasmosis he had contracted in October 1976, began to suffer from a sore throat. His condition progressively worsened during the next five days, bringing increased difficulty in swallowing and speaking. Examination revealed an inflamed posterior pharynx and three prominent whitish ulcerations on the right septal mucosa, the base of the tongue, and the soft palate. The patient was hospitalized on Jan 6 and symptomatic treatment for relief

First Page Preview View Large
First page PDF preview
First page PDF preview
×